Session Time: 1:45pm-3:15pm
Location: Exhibit Hall C
Objective: To describe the case of woman with post stroke hemiballism treated chronically with Haldol who developed laryngeal tardive dystonia and to review the current literature.
Background: Tardive dyskinesia is a well -recognized syndrome that can arise as a complication of neuroleptic treatment. The dyskinetic movements can be localized to the oro-facial area, generalized choreo-athetosic movements or a mixture of both types. Other types of tardive syndromes have been reported including tardive dystonia, tardive akathesia, and respiratory tardive dyskinesia. 1 Acute laryngeal dystonia induced by neuroleptics causing breathing difficulty has been previously described, 2 however there are limited studies of laryngeal tardive dystonia as a consequence of chronic neuroleptic use.
Methods: Chart review and literature search
Results: An 81 year old woman with a history of stroke risk factors suffered a left basal ganglia infarct, 2 years prior to presentation. She had never previously been on any antipsychotic medications. In the immediate stroke period she developed hyperkinetic movements of the right described as jerky and ballistic movements. These movements were initially controlled with Haldol 2mg QD for a year and then subsequently increased to 3mg QD with emergence of severe Parkinsonsim on the left side, hypophonia, vocal tremor and occasional voiceless pauses. She also developed an abnormal respiratory pattern with a tendency to hyperventilate when speaking. Endoscopy revealed a significant adductor tremor of the vocal folds on attempted phonation with incomplete glottis closure. Haldol was tapered to 1mg QD with emergence of chewing movements of the jaw and worsening hyperventilation when speaking causing severe dyspnea. Tetrabenzaine was started and slowly increased to 12.5mg TID and Haldol was discontinued resulting in notable improvement in speech, hyperventilation, orobuccolingual dyskinesia as well as hyperkinetic movements on the right.
Conclusions: Laryngeal tardive dyskinesia has been infrequently described and likely is underreported given the disorder is not well defined and patients may not be aware of the problem. Patients treated with chronic neuroleptic treatment may be at risk of dyskinesia involving the pharyngolaryngeal muscles and should be recognized given the potential life-threatening complications and adverse effects on quality of life.
References: 1.Waln, O. & Jankovic, J. An update on tardive dyskinesia: from phenomenology to treatment. Tremor Hyperkinetic Mov. N. Y. N 3, (2013).
2.Peek, D. F. P. M. A patient with haloperidol induced laryngeal dystonia. Acta Anaesthesiol. Belg. 59, 103–105 (2008).
To cite this abstract in AMA style:R. Joseph, F. Amjad. Laryngeal Tardive Dyskinesia in a Patient treated with Haldol [abstract]. Mov Disord. 2017; 32 (suppl 2). https://www.mdsabstracts.org/abstract/laryngeal-tardive-dyskinesia-in-a-patient-treated-with-haldol/. Accessed November 29, 2023.
« Back to 2017 International Congress
MDS Abstracts - https://www.mdsabstracts.org/abstract/laryngeal-tardive-dyskinesia-in-a-patient-treated-with-haldol/